Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 89, NWS Midland/Odessa, TX

September 11, 1996Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 1996, 3:37 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1996, 3:37 PM CDT (20:37 UTC)
Expired
Sep 11, 1996, 6:35 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 112039
FFWMAF
TXC243-112335-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
337 PM CDT WED SEP 11 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 635 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...JEFF DAVIS COUNTY
 
AT 330 PM...MIDLAND DOPPLER RADAR ESTIMATED THAT AS MUCH AS 1.5
INCHES OF RAIN HAD FALLEN JUST NORTH OF FORT DAVIS OVER THE PAST
COUPLE HOURS WITH MUCH OF THE EASTERN HALF OF THE COUNTY RECEIVING
NEAR AN INCH.  ADDITIONAL RAINFALL AMOUNTS APPROACHING TWO INCHES
ARE POSSIBLE LATER ON THIS AFTERNOON AND EVENING.  SINCE THE GROUND
IS ALREADY SATURATED FROM RAINFALL LAST NIGHT...THIS ADDITIONAL
RAINFALL WILL LIKELY LEAD TO FLOODING OF DRAWS AND LOW-LYING
SECTIONS OF ROAD.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE WARNED AREA UNTIL 430 AM
CDT.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:08 PM CDT, 29 minutes earlier.

Area forecast discussion, Sep 11, 3:08 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
306 PM CDT WED SEP 11 1996

SURFACE ANALYSIS CONTINUES TO INDICATE MOISTURE AXIS EXTENDING NW
ACROSS THE PECOS RIVER VALLEY INTO THE NERN EDDY CO AS UPSLOPE
COMPONENT HAS STRENGTHENED THRU THE DAY. CONVECTION ALREADY UNDERWAY
ACROSS THE MOUNTAINS AND IN SE NM. MOUNTAIN STORMS HAVE BEEN
INCREASING IN COVERAGE AND INTENSITY SINCE AROUND 1 PM. THIS
STRENGTHENING APPEARS TO BE ASSOCIATED VORT LOBE MOVING NE FROM
MEXICO INTO WTX AND UPSLOPE COMPONENT. AFTER COORD WITH LBB A FFA
WILL BE ISSUED FOR BREWSTER, PRESIDIO, JEFF DAVIS AND CULBERSON
COUNTIES DUE TO PRESENCE OF DEEP MOISTURE ACROSS THE MOUNTAINS,
APPROACHING VORT LOBE AND HEAVY RAINS OF LAST NIGHT. SOUTHEAST NEW
MEXICO IS ALSO A CONCERN FOR HEAVY RAIN POTENTIAL. TSTMS WITH HEAVY
RAIN HAVE DEVELOPED W OF JAL IN AN AREA OF ISENTROPIC LIFT. EXPECT
STORM GENERATION TO CONTINUE IN THIS AREA AS NGM INDICATES
ISENTROPIC LIFT TO PERSIST DURING THE NIGHT AS THE MAIN UPPER
FEATURE OVER ERN AZ APPROACHES WTX AND WNM TONIGHT. GRIDDED DATA
TOTAL PRECIP SUGGEST THE MAX RAINFALL WILL BE CENTERED JUST W OF
EDDY CO...NONETHELESS BELIEVE MENTION OF LOCALLY HEAVY RAINFALL IS
WARRANTE|D AND WILL NEED TO BE MONITORED FOR POSSIBLE FFA.

AGREE WITH LBB THAT HI POPS STILL WARRANTED TMRW IN WRN AND SWRN
AREA AS TROPICAL MOISTURE SEE ON WATER VAPOR MOVES N INTO WTX.

CNM 64 50
MAF 63 20
MRF 59 60
P07 70 30

MURDOCH/MEAD

In the hours before

Special weather statement, Sep 11, 10:57 AM CDT, 4 hours 40 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-120500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1055 AM CDT (955 AM MDT) WED SEP 11 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:
DEEP MOISTURE IN PLACE ACROSS WEST OF THE PECOS COMBINED WITH
UPSLOPE FLOW AND WEAK INSTABILITY WILL RESULT IN THE DEVELOPMENT OF
AFTERNOON THUNDERSTORMS. THE MAIN THREAT ASSOCIATED WITH THESE
STORMS WILL BE HEAVY RAIN AND POSSIBLE FLASH FLOODING. ELSEWHERE EAST
OF THE PECOS A FEW STORMS MAY DEVELOP IN RESPONSE TO AFTERNOON
HEATING AND THE PRESENCE OF MOISTURE. NO SEVERE STORMS ARE EXPECTED.
HOWEVER GUSTY WINDS IN THE VICINITY OF DOWNPOURS ARE LIKELY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:17 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Sep 10, 10:11 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Sep 10, 10:48 PM CDTFlash Flood WarningMAFBrewster, Presidio3 hr
Sep 11, 4:40 PM CDTFlash Flood WarningMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.